|Persistently low CD4
Jun 22, 2013
i was diagnosed in 6/2012, just a matter of a few weeks after infection. my CD4 was 191 (17.8%) and my VL was 209,000. my genotype showed no resistance. i immediately started on truvada+isentress and then switched to stribild as soon as it was approved with 100% adherance. since then my CD4 has gone from 283-->305-->280(24%) currently. notably, my WBC was 2.7 with ANC 1.2. EVERYTHING else remains 100% normal though, i have not felt physically healthier in my life, though work remains stressful and i work about 100 hrs/week as a resident physician. aside from work, sleep deprivation, and emotional stress, i am very physically active, eat healthy and take no other medications. whats my question already?! 1- in the setting of suppressed VL, should i be concerned about low CD4? to the point that i consider changing medications? 2- why does my low CD4 seem discordant with my apparent good physical health and lack of ANY physical symptoms? 3- does neutropenia have any relation to HIV in someone like me who is otherwise healthy? 4- does low CD4 after a year of treatment portend a worse overal prognosis/overall survival etc? 5- should i be concerned that my I.D. physician does not seem concerned? Thank you if you can answer any of my questions! DS
Response from Dr. Young
Hi Doctor and thanks for posting.
1) Since you're tolerating your meds, have an undetectable HIV RNA viral load and an increased CD4, I wouldn't advocate switching medications (at least on this basis). Indeed, I'd look at the trend in your CD4 percentages- as your relatively low total WBC might actually be reflected not only in relative neutropenia, but also in relatively low absolute (but not percentage) CD4
2) Having a low CD4 doesn't predict symptoms; further, your CD4% of 24 isn't all that low (with most lower limits of normal hovering in the 30-35% range). Indeed, one of the real issues with HIV is that most people are asymptomatic for a long time before coming to attention for testing.
3) Neutropenia is something to be mindful of; I tend not to be too alarmed (in someone on treatment and having and undetectable VL) until ANC is well less than 1000.
4) I'm not aware of any data that links the magnitude of CD4 increase and poor prognosis.
5) I'm with your doctor- worry not; stay adherent and focus (as best a resident physician can) on your rest and quality of life.
Be well, and write back anytime, BY
kaletra/truvada or stribild
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.